Alert archive / Idaho / Wind Advisories in 2020
Wind Advisory 31, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Oct 14, 2020, 11:06 AM MDT for 12 counties in Idaho. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 14, 2020, 11:06 AM MDT (17:06 UTC)
- Expired
- Oct 14, 2020, 7:25 PM MDT
- In force
- 8 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bear Lake County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Caribou County, ID, Cassia County, ID, Franklin County, ID, Lincoln County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 40 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 5.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2627 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
319 WWUS75 KPIH 141706 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 1106 AM MDT Wed Oct 14 2020 IDZ054-150300- /O.CAN.KPIH.WI.Y.0030.000000T0000Z-201015T0300Z/ /O.NEW.KPIH.WI.Y.0031.201014T1706Z-201015T0300Z/ /O.CON.KPIH.HZ.W.0001.201015T0700Z-201015T1500Z/ Lower Snake River Plain- Including the cities of Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall 1106 AM MDT Wed Oct 14 2020 ...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING... ...HARD FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM MDT THURSDAY... * WHAT...For the Hard Freeze Warning, sub-freezing temperatures as low as 24 expected. For the Wind Advisory, west winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Pocatello, Blackfoot, American Falls, American Falls Reservoir and Fort Hall. * WHEN...For the Hard Freeze Warning, from 1 AM to 9 AM MDT Thursday. For the Wind Advisory, until 9 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Rough chop is expected on American Falls Reservoir and may overturn small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ IDZ051-055-150300- /O.CAN.KPIH.WI.Y.0030.000000T0000Z-201015T0300Z/ /O.NEW.KPIH.WI.Y.0031.201014T1706Z-201015T0300Z/ /O.CON.KPIH.FZ.W.0006.201015T0700Z-201015T1500Z/ Shoshone/Lava Beds-Eastern Magic Valley- Including the cities of Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, and Oakley 1106 AM MDT Wed Oct 14 2020 ...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING... ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM MDT THURSDAY... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 27 expected. For the Wind Advisory, west winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...The Shoshone/Lava Beds and Eastern Magic Valley including the cities of Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, and Oakley. * WHEN...For the Freeze Warning, from 1 AM to 9 AM MDT Thursday. For the Wind Advisory, until 9 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ IDZ052-053-150300- /O.CAN.KPIH.WI.Y.0030.000000T0000Z-201015T0300Z/ /O.CON.KPIH.HZ.W.0001.201015T0700Z-201015T1500Z/ Arco/Mud Lake Desert-Upper Snake River Plain- Including the cities of Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, and St. Anthony 1106 AM MDT Wed Oct 14 2020 ...HARD FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM MDT THURSDAY... ...WIND ADVISORY IS CANCELLED... * WHAT...For the Hard Freeze Warning, sub-freezing temperatures as low as 25 expected. Winds speeds have reduced below criteria and therefore will be allowed to expire early. * WHERE...The Arco Desert and Upper Snake River Plain including the INL and the cities of Mud Lake, Craters of the Moon NM, Idaho Falls, Rexburg and St. Anthony. * WHEN...From 1 AM to 9 AM MDT Thursday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ IDZ056>059-061>063-150300- /O.CAN.KPIH.WI.Y.0030.000000T0000Z-201015T0300Z/ /O.NEW.KPIH.WI.Y.0031.201014T1706Z-201015T0300Z/ Southern Hills/Albion Mountains-Raft River Region- Marsh and Arbon Highlands-Franklin/Eastern Oneida Region- Bear Lake Valley-Blackfoot Mountains-Caribou Range- Including the cities of Albion, Almo, Malta, Rockland, Holbrook, Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, Thatcher, St. Charles, Montpelier, Georgetown, Grace, Soda Springs, Henry, Bone, Wayan, and Swan Valley 1106 AM MDT Wed Oct 14 2020 ...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...From the Raft River Region to Bear Lake Valley, including the cities of Albion, City of Rocks, Malta, Rockland, Holbrook, Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, Montpelier, Grace, Soda Springs, and Swan Valley. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
1 follow-up statement
165 WWUS75 KPIH 150125 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 725 PM MDT Wed Oct 14 2020 IDZ054-151000- /O.CAN.KPIH.WI.Y.0031.000000T0000Z-201015T0300Z/ /O.CON.KPIH.HZ.W.0001.201015T0700Z-201015T1500Z/ Lower Snake River Plain- Including the cities of Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall 725 PM MDT Wed Oct 14 2020 ...HARD FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM MDT THURSDAY... ...WIND ADVISORY IS CANCELLED FOR THE REMAINDER OF THIS EVENING... * WHAT...Lows of 24 to 32 degrees expected. * WHERE...Lower Snake River Plain. * WHEN...From 1 AM to 9 AM MDT Thursday. * IMPACTS...Frost and freeze conditions may kill unprotected crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ IDZ051-055-151000- /O.CAN.KPIH.WI.Y.0031.000000T0000Z-201015T0300Z/ /O.CON.KPIH.FZ.W.0006.201015T0700Z-201015T1500Z/ Shoshone/Lava Beds-Eastern Magic Valley- Including the cities of Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, and Oakley 725 PM MDT Wed Oct 14 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM MDT THURSDAY... ...WIND ADVISORY IS CANCELLED FOR THE REMAINDER OF THIS EVENING... * WHAT...Lows of 28 to 35 degrees. * WHERE...Eastern Magic Valley and Shoshone area. * WHEN...From 1 AM to 9 AM MDT Thursday. * IMPACTS...Frost conditions may damage unprotected crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ IDZ056>059-061>063-150230- /O.CAN.KPIH.WI.Y.0031.000000T0000Z-201015T0300Z/ Southern Hills/Albion Mountains-Raft River Region- Marsh and Arbon Highlands-Franklin/Eastern Oneida Region- Bear Lake Valley-Blackfoot Mountains-Caribou Range- Including the cities of Albion, Almo, Malta, Rockland, Holbrook, Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, Thatcher, St. Charles, Montpelier, Georgetown, Grace, Soda Springs, Henry, Bone, Wayan, and Swan Valley 725 PM MDT Wed Oct 14 2020 ...WIND ADVISORY IS CANCELLED FOR THE REMAINDER OF THIS EVENING... Winds have fallen below advisory criteria and thus the Wind Advisory has been cancelled for the remainder of this evening. $$ IDZ052-053-151000- /O.CON.KPIH.HZ.W.0001.201015T0700Z-201015T1500Z/ Arco/Mud Lake Desert-Upper Snake River Plain- Including the cities of Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, and St. Anthony 725 PM MDT Wed Oct 14 2020 ...HARD FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM MDT THURSDAY... * WHAT...Lows of 23 to 28 degrees. * WHERE...The Arco Desert and Upper Snake River Plain. * WHEN...From 1 AM to 9 AM MDT Thursday. * IMPACTS...Frost and freeze conditions may kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Oct 14, 2:05 AM MDT, 9 hours 1 minute earlier.
Area forecast discussion, Oct 14, 2:05 AM MDT, 9 hours 1 minute before
Area Forecast Discussion National Weather Service Pocatello ID 205 AM MDT Wed Oct 14 2020 .DISCUSSION...High winds continue to be a concern for one final day in the wake of a cold front. Pressure gradient will begin to loosen this evening as high pressure begins to build in the East Pacific. We will likely see some blowing dust continue throughout the day, particularly just north of Idaho Falls. As winds die down and skies clear out tonight, temperatures are expected to drop into the 20s and low 30s, a fitting end to the growing season. High pressure will continue to dominate the region until around Friday night. Models carve out some weak, broad troughing over the Intermountain West and bringing some light precipitation to the higher terrain. Precipitation may linger into Saturday night given a broad cyclonic circulation aloft, though the jet will remain to the north. Best chances of precip will be from Island Park to Driggs. We will also see an increase in winds Friday and Saturday along this weather system. Beyond that, the main storm track stays to the north, so our best chances of precip remain across the Central Mountains, Island Park, and Driggs. ECMWF on Sunday carves out a deeper trough into Idaho, and shows extent of precipitation further south. There is less certainty in the forecast as we head into the next work week. ECMWF continues to show a broad area of upper troughing across the western states with the GFS more indicative of upper ridging. Hinsberger && .AVIATION...Expect gusty winds at all TAF sites today. Any ceilings expected to remain vfr through the day. 13 && .FIRE WEATHER...Winds are the primary threat today with many areas reaching critical wind speeds. However, humidity values are expected to remain in the 20s and 30s as cooler air pours into the region. Winds will be less on Thursday and humidity will remain in the 20s and 30s with cool air over the area. 13 && .PIH WATCHES/WARNINGS/ADVISORIES... Hard Freeze Warning from 1 AM to 9 AM MDT Thursday for IDZ052>054. Wind Advisory until 9 PM MDT this evening for IDZ052>054. Freeze Warning from 1 AM to 9 AM MDT Thursday for IDZ051-055. Wind Advisory from 7 AM this morning to 9 PM MDT this evening for IDZ051-055>059-061>063. &&
In the hours before
Local storm report, Oct 14, 7:53 AM MDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
753 AM MDT WED OCT 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM NON-TSTM WND GST 1 NNW CRATERS OF MOON 43.43N 113.54W
10/13/2020 M70 MPH BUTTE ID MESONET
MESONET STATION CRA CRATERS OF THE MOON.
0635 PM NON-TSTM WND GST 9 SSW MUD LAKE 43.72N 112.53W
10/13/2020 M57 MPH JEFFERSON ID MESONET
MESONET STATION ROV ROVER.
0900 PM NON-TSTM WND GST 2 NNE SUGAR CITY 43.90N 111.74W
10/13/2020 M56 MPH MADISON ID MESONET
MESONET STATION SUG SUGAR CITY.
0920 PM NON-TSTM WND GST 9 E BUTTE CITY 43.62N 113.06W
10/13/2020 M56 MPH BUTTE ID MESONET
MESONET STATION DEA DEAD MAN CANYON.
0815 PM NON-TSTM WND GST 1 NE TERRETON 43.84N 112.42W
10/13/2020 M55 MPH JEFFERSON ID MESONET
MESONET STATION TER TERRETON.
0239 AM NON-TSTM WND GST 9 W BLACK PINE 42.04N 113.15W
10/14/2020 M55 MPH CASSIA ID MESONET
MESONET STATION MOFI1 MOBURG CANYON.
0119 AM NON-TSTM WND GST 6 SW VICTOR 43.54N 111.20W
10/14/2020 M55 MPH BONNEVILLE ID MESONET
MESONET STATION PCRI1 PINE CREEK RAWS.
0600 PM NON-TSTM WND GST 12 E HOWE 43.78N 112.76W
10/13/2020 M54 MPH BUTTE ID MESONET
MESONET STATION SAN SAND DUNES.
0945 PM NON-TSTM WND GST 2 NNE DRIGGS 43.75N 111.10W
10/13/2020 M52 MPH TETON ID AWOS
AWOS STATION KDIJ DRIGGS AIRPORT.
0600 PM NON-TSTM WND GST 1 N ROBERTS 43.74N 112.13W
10/13/2020 M52 MPH JEFFERSON ID MESONET
MESONET STATION ROB ROBERTS.
0815 PM NON-TSTM WND GST 7 S HOWE 43.68N 113.01W
10/13/2020 M52 MPH BUTTE ID MESONET
MESONET STATION BAS BASE OF HOWE PEAK.
0525 PM NON-TSTM WND GST 12 NW ATOMIC CITY 43.55N 113.01W
10/13/2020 M52 MPH BUTTE ID MESONET
MESONET STATION LOS LOST RIVER REST AREA.
0550 PM NON-TSTM WND GST 11 W OSGOOD 43.55N 112.33W
10/13/2020 M52 MPH BONNEVILLE ID MESONET
MESONET STATION KET KETTLE BUTTE.
&&Local storm report, Oct 14, 8:11 AM MDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
811 AM MDT WED OCT 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM NON-TSTM WND GST 1 NE CLEMENTSVILLE 43.88N 111.36W
10/13/2020 M70 MPH TETON ID DEPT OF HIGHWAYS
BOTTS RWIS, ID. ITD56 (ITD).
0130 AM NON-TSTM WND GST 2 SE PALISADES 43.33N 111.20W
10/14/2020 M64 MPH BONNEVILLE ID DEPT OF HIGHWAYS
US-26 2 MI EAST IRWIN, ID. ITDE1 (ITD).
0530 PM NON-TSTM WND GST 5 WSW CRATERS OF MOON 43.41N 113.63W
10/13/2020 M62 MPH BUTTE ID DEPT OF HIGHWAYS
TOM CAT SUMMIT, ID. ITD77 (ITD).
0845 PM NON-TSTM WND GST 5 ESE CLEMENTSVILLE 43.86N 111.28W
10/13/2020 M61 MPH TETON ID DEPT OF HIGHWAYS
RIVER RIM, ID. ITDA1 (ITD).
1030 PM NON-TSTM WND GST 14 NE ATOMIC CITY 43.55N 112.59W
10/13/2020 M59 MPH BINGHAM ID DEPT OF HIGHWAYS
TELEGRAPH HILL, ID. ITD93 (ITD).
1015 PM NON-TSTM WND GST 1 WSW POPLAR 43.61N 111.71W
10/13/2020 M57 MPH BONNEVILLE ID DEPT OF HIGHWAYS
RIRIE, ID. ITD18 (ITD).
0615 PM NON-TSTM WND GST THORNTON 43.76N 111.85W
10/13/2020 M55 MPH MADISON ID DEPT OF HIGHWAYS
THORNTON, ID. ITD17 (ITD).
&&
NDLocal storm report, Oct 14, 8:14 AM MDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
814 AM MDT WED OCT 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM NON-TSTM WND GST 3 SE OVID 42.25N 111.34W
10/14/2020 M53 MPH BEAR LAKE ID AWOS
AWOS STATION K1U7 BEAR LAKE COUNTY AIRPORT.
&&
NDThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 2:05 AM MDT | Freeze Warning | PIH | Blaine, Cassia, Lincoln, Minidoka, Power | 31 hr |
| Oct 14, 2:05 AM MDT | Hard Freeze Warning | PIH | Bannock, Bingham, Bonneville, Butte, Fremont, Jefferson and 2 more | 31 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.